Damage to skin can be divided into acute effects and late effects. During a course of high-dose irradiation to the skin, the first sign of a skin reaction is faint erythema around the hair follicles. If the radiation is fractionated conventionally (less than 2 Gy per fraction), a dose of 20 Gy will usually produce erythema. Higher doses cause a progression to a generalized erythema, epilation and a decrease in sweating, as well as diminished sebaceous gland secretion. The skin next becomes brightly erythematous, warm and edematous, as well as painful to touch, all of which are sharply limited to the irradiation field. Dry desquamation (occurring at 30 Gy), then moist desquamation follows (occurring at about 40 Gy), leaving the dermis bare with a layer of fibrin covering it. After treatment, these effects heal, usually within 1-2 weeks . Most children never develop such a severe reaction, since usually the dose to any region of skin is considerably less than the dose to the tumor and a total dose of 40 Gy to the skin is rarely reached. However, any cream or other foreign substance present on the skin during treatment will enhance the skin reaction to radiation.
Doses of even a few Gray will cause temporary alopecia. Recovery takes 8-12 weeks after the end of treatment; the hair starts re-growing at that point and usually grows at a normal rate thereafter. The hair can return a different texture or color; the same phenomenon occurs after chemotherapy. Doses of 40 Gy and above to the hair follicles will cause permanent alopecia.
High doses of radiation may cause a skin necrosis destruction of tissue in the area treated. This is extremely rare now with megavoltage therapy.
The first noticeable late effect consists of very slowly progressing atrophy, starting in the first few months after radiotherapy. The skin also loses its elasticity. If the injury is severe, telangiectasia (a spidery pattern of small blood vessels easily visible beneath the surface) will occur. In the dermis, fibrosis develops, with contraction and scarring in the field treated. Epilation can persist and nails will become brittle. Glands will no longer function normally; the involved skin will not sweat, nor produce sebaceous secretions. The formation of comedones has been reported, though this is rare . Related skin structures, such as the breast bud, will not develop normally, nor secrete normally. This means that breast development may be hypoplastic or not occur at all.
Radiation effectively accelerates skin aging. Therefore, as the irradiated person grows older, the skin prematurely develops changes consistent with aging. It becomes drier, less flexible and it may develop "aging" spots or other discolorations. The extent of all these changes is dose-related. Doses below 10 Gy (to the skin) rarely cause noticeable problems, while the risk of such late effects increases above 30 Gy .
Another potential late sequelae of treatment is the risk of the development of a secondary skin cancer, usually a basal cell carcinoma [19,56,68]. Basal cell carcinomas are observed in patients with no evidence of chronic skin changes secondary to radiotherapy . The exact risk of a secondary basal cell carcinoma is small; in one series the calculated excess risk was 0.31/104 patient-years per Gray . The latency period is usually at least 20 years. There may be no excess risk for a skin surface dose of less than 10 Gy for patients receiving standard fractionations, but this conclusion is controversial.
Radiation therapy in childhood has also been implicated in the development of malignant melanoma later in life. In a study utilizing data from five Nordic National Cancer Registries, as well as eight centers in France and Great Britain, between 1960 and 1987, it was found that children receiving greater than 15 Gy had a risk of developing melanoma 13 times as great, compared with non-irradiated children. The risk was in the radiation therapy field .
There are at least three skin reactions to chemotherapy: 1) changes related to cytotoxicity; 2) pigment alterations and 3) rashes and eruptions. Cyto-toxic changes related to nucleic acid synthesis, ribo-somal function, etc., rarely appear after chemotherapy alone. However,"radiation recall" may be owing to cytotoxic changes in the skin. This phenomenon consists of erythema, blistering, and, sometimes, moist desquamation, in an area previously irradiated. It usually occurs a few weeks to a few months after radiotherapy subsequent to a course of chemotherapy containing doxorubicin HCl or dactinomycin (or,
Table 16.3. Pigment changes from chemotherapy (from ).
occasionally, a number of other drugs, particularly if given in high doses). The same drugs cause increased radiation reactions if given concomitantly with radiation therapy. The etiology is probably renewed damage by chemotherapy to stem cells, which have residual injury from irradiation.
Alopecia occurs through damage to the hair follicles. It is the most predictable skin reaction to chemotherapy. Drugs that cause alopecia include cyclophosphamide, doxorubicin, dactinomycin and others - the list of agents is very long. Alopecia of the scalp does not appear to require a large threshold dose and occurs after each cycle of the drug; however, it is almost always reversible. Alopecia involving the eyelids and eyelashes is less predictable. Usually it requires higher and more prolonged courses of chemotherapy, but when it happens, it may sometimes be permanent . In addition, permanent alopecia of the scalp and other hair-bearing regions has been noted after a busulfan/cyclophosphamide conditioning regimen for bone marrow transplantation. Over 30 % of patients receiving busulfan as part of a chemotherapy-alone conditioning regimen experience some degree of permanent alopecia [3,76]. The presence of chronic graft versus host disease increases the risk .
Drugs reported to cause pigment changes are shown in Table 16.3. While some, including doxoru-bicin, have been postulated to have a direct effect on melanocytes ,the mechanism essentially remains undefined. Generalized hyperpigmentation from bleomycin therapy is probably the most common of these abnormalities, but other drugs such as busulfan, cyclophosphamide, dactinomycin, 5-Fluo-rouracil, hydroxyurea, and methotrexate can also do this on occasion . This generalized hyperpigmen-tation usually resolves slowly with time, but it can be permanent.
Antimitotic agents can also cause banding of the nails, either vertical or horizontal, as well as black pigmentation. The latter occurs first at the base of the nails, and then moves distally [43,67]. Although usually these changes reverse when the drug is withdrawn, nail hyperpigmentation can be permanent .
The drug, 5-Fluorouracil, as well as high doses of methotrexate, dactinomycin, and doxorubicin, can cause skin eruptions, including urticaria - a generalized erythematous rash. They can also cause hyper-pigmented, brawny, indurated plaques, particularly of the hands and feet, as well as nodularity of the hands and feet [10,17]. These effects are temporary.
Children receiving chemotherapy have been reported to develop increased numbers of benign melanocytic nevi after treatment .
In the growing breast, the most sensitive structure is the breast bud. Doses of as little as 10 Gy to the breast bud will cause the breast to be underdeveloped (hypoplastic); doses above 20 Gy may ablate development altogether [20,27]. In patients treated with pulmonary irradiation for Wilms' tumor, four out of ten females had hypoplastic breast development, including two who received less than 20 Gy . Doses of 20 Gy or more to regions of the anterior chest other than the breast bud may prevent breast development in that area. Low doses of radiation may result in a failure to lactate .
Table 16.3. Pigment changes from chemotherapy (from ).
Was this article helpful?
The best start to preventing hair loss is understanding the basics of hair what it is, how it grows, what system malfunctions can cause it to stop growing. And this ebook will cover the bases for you. Note that the contents here are not presented from a medical practitioner, and that any and all dietary and medical planning should be made under the guidance of your own medical and health practitioners. This content only presents overviews of hair loss prevention research for educational purposes and does not replace medical advice from a professional physician.